Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Pittsburgh, PA

May 16, 2018Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 16, 2018, 7:14 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 7:14 PM EDT (23:14 UTC)
Expired
May 16, 2018, 10:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:19 PM EDTFLASH FLOODCastle Shannon, PALIBRARY RD. AT KILLARNEY DR. ROADWAY FLOODED AND IMPASSABLE.
May 16, 7:30 PM EDTFLASH FLOODWhitehall, PART. 51 AT GREENLEE RD. CLOSED DUE TO FLOODING.
May 16, 7:38 PM EDTFLASH FLOODMount Lebanon, PAMULTIPLE BASEMENTS FLOODED ON CRYSTAL DR. AND ANAWANDA AVE.
May 16, 7:44 PM EDTFLASH FLOODPittsburgh, PART. 88 BETWEEN MCNEILLY RD. AND RT. 51 SHUT DOWN DUE TO FLOODING.
May 16, 7:49 PM EDTFLASH FLOODPittsburgh, PAA RETAINING WALL HAS COLLAPSED AT 2500 BROWNSVILLE RD. DUE TO FLOODING.
May 16, 7:50 PM EDTFLASH FLOODCastle Shannon, PAFLASH FLOOD AT 3518 ELM ST. IS ERODING THE ROADWAY AND A LANDSLIDE MAY BE EMINENT.
May 16, 7:51 PM EDTFLASH FLOODCastle Shannon, PAVALLEY DR. AT LIBRARY RD. IN CASTLE SHANNON IMPASSABLE DUE TO FLOODING.
May 16, 8:12 PM EDTFLASH FLOOD1 E Carrick, PAMIDDLE RD. BETWEEN 1ST ST. AND AGNEW RD. IS COMPLETELY WASHED OUT DUE TO FLOODING.
May 16, 9:05 PM EDTFLASH FLOODBridgeville, PABALDWIN ST. AT RAILROAD ST. IS FLOODED. OCCUPIED VEHICLE STRANDED.
May 16, 9:21 PM EDTFLASH FLOOD1 W Hays, PAGLASS RUN RD. AT CATHELL RD. IS WASHED OUT AND CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WGUS51 KPBZ 162314
FFWPBZ
PAC003-170215-
/O.NEW.KPBZ.FF.W.0005.180516T2314Z-180517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
714 PM EDT WED MAY 16 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Allegheny County in southwestern Pennsylvania...

* Until 1015 PM EDT.

* At 713 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

* Some locations that may experience flooding include...
  Pittsburgh...                     Mount Lebanon...
  Bethel Park...                    Baldwin...
  Upper St. Clair...                Scott Township...
  Whitehall...                      Munhall...
  Brentwood...                      Dormont...
  Castle Shannon...                 Carnegie...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 24 and 27.
  Parkway North near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4039 7992 4035 7999 4032 8008 4036 8014
      4043 8006 4045 8002 4047 7994 4045 7990
      4041 7990

$$

TAX
3 follow-up statements
125 
WGUS71 KPBZ 162345
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
745 PM EDT WED MAY 16 2018

PAC003-170215-
/O.CON.KPBZ.FF.W.0005.000000T0000Z-180517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
745 PM EDT WED MAY 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
CENTRAL ALLEGHENY COUNTY...

At 743 PM EDT, law enforcement reported flash flooding in the South 
Hills area. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    Baldwin...
Upper St. Clair...                Scott Township...
Whitehall...                      Munhall...
Brentwood...                      Dormont...
Castle Shannon...                 Carnegie...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 24 and 27.
  Parkway North near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4039 7992 4035 7999 4032 8008 4036 8014
      4043 8006 4045 8002 4047 7994 4045 7990
      4041 7990

$$

TAX
670 
WGUS71 KPBZ 170043
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
843 PM EDT WED MAY 16 2018

PAC003-170215-
/O.CON.KPBZ.FF.W.0005.000000T0000Z-180517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
843 PM EDT WED MAY 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
CENTRAL ALLEGHENY COUNTY...

At 841 PM EDT, law enforcement reported flash flooding in Castle 
Shannon, Baldwin, Mount Lebanon, and Upper St. Clair. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 2 and a half inches.

ADDITIONAL RAINFALL...Up to 1/4 inch.

Some locations that may experience flooding include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    Baldwin...
Upper St. Clair...                Scott Township...
Whitehall...                      Munhall...
Brentwood...                      Dormont...
Castle Shannon...                 Carnegie...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 24 and 27.
  Parkway North near mile marker 1.

Excessive rainfall over the warned area could cause mud slides near 
steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4039 7992 4035 7999 4032 8008 4036 8014
      4043 8006 4045 8002 4047 7994 4045 7990
      4041 7990

$$

TAX
963 
WGUS71 KPBZ 170206
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1006 PM EDT WED MAY 16 2018

PAC003-170215-
/O.EXP.KPBZ.FF.W.0005.000000T0000Z-180517T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
1006 PM EDT WED MAY 16 2018

...THE FLASH FLOOD WARNING FOR CENTRAL ALLEGHENY COUNTY WILL EXPIRE
AT 1015 PM EDT...

The heavy rain has ended and flood waters are receding. Please 
continue to heed any remaining road closures.

LAT...LON 4039 7992 4035 7999 4032 8008 4036 8014
      4043 8006 4045 8002 4047 7994 4045 7990
      4041 7990

$$

TAX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 16, 5:43 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 16, 5:43 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
543 PM EDT Wed May 16 2018

.SYNOPSIS...
Warm weather with periodic showers and a few thunderstorms will
continue through the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Despite the moist airmass, and weak impulse moving in, showers
have been very slow to develop and coverage so far is quite
low. The weak shortwave trough will advance on our area tonight
in light southwest flow. This should generate at least isolated
to scattered showers, but limited instability should cap
thunderstorm strength and coverage. Disorganized showers that
do manage to develop will move very little as steering flow
magnitude is quite low. While this does elevate the potential
for some localized water issues, the low coverage will keep
widespread water issues at bay for the time being.

Limited instability will wane late this evening and coverage of
showers should drop further. The exception to this will be over
the high terrain where pooling moisture and easterly flow on the
northeastern quadrant of the surface low will focus light to
moderate rain showers. Lows will again be well above average.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Models continue with their earlier depiction of a mid-level
cutoff low over the Lower Ohio Valley by Thu night, with little
movement until it is caught up in another shortwave this
weekend.

Of primary concern is the Thu/early Fri scenario of a moist low
level (~H85) conveyer developing off the Atlantic in conjunction
with a converging tropical tap. The resulting PWAT with
potential for warm rain processes could spell flood trouble for
areas along and south of I-70, primarily the ridges/Cheat and
Mon basins. Given the repeated rounds of convection that have
affected the area during the last several days, at this time,
confidence is sufficient along the ridges and Cheat/upper Mon
basins to issue a Flood Watch for rain beginning Thu and
continuing into Fri morning.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Little change to the overall pattern is expected into next week.
The front will move little through Mon, until another cold
front comes from the northwest and definitively sweeps through.
This should finally bring an end to precipitation by Monday
night. After a warmup over the weekend, temperature will fall
back closer to seasonal average early next week.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Low VFR will carry into the late evening, marred only by scattered
showers. Coverage of thunderstorms will be far too limited for
inclusion.

The moist airmass stagnates over the area tonight, resulting in
a drop in ceilings and perhaps visibilities tonight. Low MVFR or
IFR will be fairly common by daybreak Thursday as surface low
approaches from the south. With little change to the airmass,
only gradual improvement is expected through the day Thursday.

Surface flow will remain light and largely out of the northeast
through the period.

OUTLOOK...
Periodic restrictions are likely for much of this week as a the
area remains under the influence of moist upper troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch from Thursday morning through Friday evening for
     MDZ001.
OH...None.
PA...Flood Watch from Thursday morning through Friday evening for
     PAZ031-073>076.
WV...Flood Watch from Thursday morning through Friday evening for
     WVZ021-509>514.

&&
Hazardous weather outlook, May 16, 1:35 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
135 PM EDT Wed May 16 2018

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-WVZ001>003-171745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Indiana-Washington-Hancock-Brooke-Ohio-
135 PM EDT Wed May 16 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ031-073>076-WVZ021-509>514-171745-
Garrett-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
135 PM EDT Wed May 16 2018

...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057>059-068-069-WVZ004-012-171745-
Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-
135 PM EDT Wed May 16 2018

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous Weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Increasing potential for flooding is expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:30 PM EDTFlood WatchPBZFayette, Greene, Westmoreland56 hr
May 16, 6:49 PM EDTAreal Flood AdvisoryPBZWashington75 min
May 16, 7:01 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.